Limited Time: Grab your FREE Box of Dark Chocolate Almond Bars Get Yours>>Close
Open
Page 1 of 3 123 LastLast
Results 1 to 10 of 25

Thread: Hair falling out by the handful...

Hybrid View

  1. #1
    Join Date
    Aug 2012
    Location
    Gainesville, Fl
    Posts
    1,209

    Hair falling out by the handful...

    It had gotten thicker and healthier since I started eating primal in April but over the last two months it has started falling out and just looks thin and unhealthy. Figures the only part of my body I don't want thin is the one that goes. My doctor has lowered my thyroid meds three times since April, the last time about a month ago. I changed shampoos about two months ago as well. Any other thoughts? This is driving me nuts!
    You know all those things you wanted to do: You should go do them.

    Age 48
    height 5'3
    SW 215 lbs
    CW 180 lbs (whole foods/primal eating)
    LW 172 lbs
    GW 125ish lbs

  2. #2
    Join Date
    Dec 2012
    Location
    NYC
    Posts
    147
    Is the hair loss patchy or generally diffuse? If patchy, the most common conditions are tinea capitis (fungal infection), Alopecia areata (autoimmune), or traction hair loss (do you wear a tight braid?). Try using a antifungal shampoo to see if it helps. Alopecia areata usually goes away on its own.

    If diffuse, assuming you are female (based on your wanting body hair to be thin comment), it's almost certainly a hormonal issue. A classic symptom of hypothyroidism is thin hair, brittle hair, and diffuse hair loss. If you had been taking meds for hypothyroidism and those meds were lowered this could be the issue. It could also be a sex hormone issue. In either case it's worth a thorough discussion with your doctor and some blood tests.

  3. #3
    Join Date
    Nov 2011
    Location
    Denmark
    Posts
    278
    Quote Originally Posted by valmason01 View Post
    ... but over the last two months it has started falling out and just looks thin and unhealthy. [...] I changed shampoos about two months ago as well. Any other thoughts?
    Sometimes, I just want to stab myself in the eye with a pencil.

  4. #4
    Join Date
    Nov 2011
    Posts
    9,601
    Quote Originally Posted by Kharnath View Post
    Sometimes, I just want to stab myself in the eye with a pencil.
    "... but over the last two months it has started falling out and just looks thin and unhealthy. [...] I changed shampoos about two months ago as well. Any other thoughts?"

    hehe....Occam's razor indeed.

    To OP please don't go chasing hormones or even blaming a portion of your diet till you deal with the obvious!

  5. #5
    Join Date
    Nov 2012
    Location
    Minnesota
    Posts
    2,869
    Are you on a low carb diet? Are you eating a lot of protein?

  6. #6
    Join Date
    Feb 2010
    Location
    atl
    Posts
    4,978
    I'd look hard at the thyroid reduction. It's certainly the most likely culprit given what you've mentioned. How are your other hypo symptoms? Did your doc lower the meds based on TSH alone? (and is it that crappy synthroid, or NDT like Armour?)
    5'4" 39yo mother to five sweeties & married to their AMAZING DaddyGrok
    Current Weight: 175lb__________________________________Goal: 135lb
    Deadlift: 240lb________________________________________Back Squat: 165lb
    Bench: 130lb__________________________________________Pre ss: 85lb
    ***Winning a 20-year war against binge eating disorder***

  7. #7
    Join Date
    May 2012
    Posts
    3,913
    There are lots of things to consider that could be a cause. Here's just one more:

    Female pattern baldness: MedlinePlus Medical Encyclopedia

  8. #8
    Join Date
    Aug 2012
    Location
    California
    Posts
    5,196
    I assume you've gotten lab tests done? Have you been on any birth control pills? Which thyroid meds were you given?
    Make America Great Again

  9. #9
    Join Date
    Mar 2010
    Posts
    2,807
    Quote Originally Posted by valmason01 View Post
    It had gotten thicker and healthier since I started eating primal in April but over the last two months it has started falling out and just looks thin and unhealthy. Figures the only part of my body I don't want thin is the one that goes. My doctor has lowered my thyroid meds three times since April, the last time about a month ago. I changed shampoos about two months ago as well. Any other thoughts? This is driving me nuts!
    Why were thyroid meds reduced? What meds are you on?
    What are your previous (before med reduction) and current test results, including lab ranges?
    How are your iron levels, especially ferritin?
    Have you considered going back to your old shampoo to see if it helps?

  10. #10
    Join Date
    Aug 2012
    Location
    Gainesville, Fl
    Posts
    1,209
    Meds were changed because numbers were getting too low..this is based on T4 and t3 (i think thats the right name?) as well as TSH. It is synthroid not armour. Hair loss is diffuse (yes I am female ). Didn't think about it until derpamix and dizzyorange mentioned the sex hormones and birth control but I was taking HRT (estradiol) because I had a hysterectomy 6 years ago and quit about 3 months back. I do eat low carb but over the last couple of months have eaten higher than 'normal'. I get probably too much protein to be honest. Supposed to do the bloodwork again in the next couple of weeks. Now I am wondering if it is the HRT? Dammit, I don't want to go on that again.....BUt I admit to being vain enough that very thin hair will drive me nuts.

    Thanks for all the thoughts, you have given me much to think about...I have considered changing my shampoo back. I have a feeling thats not it but it is the easiest thing to change right now so might as well.
    You know all those things you wanted to do: You should go do them.

    Age 48
    height 5'3
    SW 215 lbs
    CW 180 lbs (whole foods/primal eating)
    LW 172 lbs
    GW 125ish lbs

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •